Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 56, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 3, 2004, 9:58 PM EDT for Durham County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2004, 9:58 PM EDT (01:58 UTC)
- Expired
- Oct 3, 2004, 11:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 040159 FFWRAH NCC063-040300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 958 PM EDT SUN OCT 3 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... DURHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1100 PM EDT * AT 958 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN DURHAM COUNTY ALONG INTERSTATE 40. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... BETHESDA... PARKWOOD... SOUTH DURHAM... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3597 7891 3589 7901 3585 7890 3592 7875 $$ DGS
1 follow-up statement
000 WGUS72 KRAH 040230 FFSRAH NCC063-040300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1028 PM EDT SUN OCT 3 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTHERN DURHAM COUNTY HAS BEEN CANCELED... THE STORMS THAT PRODUCED HEAVY RAIN IN SOUTHERN DURHAM COUNTY HAVE MOVED OUT OF THE AREA. SOME ROADS HAVE FLOODED...INCLUDING FAYETTEVILLE ROAD...WOODCROFT ROAD...AND THE INTERSECTION OF HIGHWAY 54 AND INTERSTATE 40. DRIVERS IN THIS AREA SHOULD USE CAUTION AND TURN AROUND TO AVOID DRIVING THROUGH A FLOODED ROAD. $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:10 PM EDT, 48 minutes earlier.
Area forecast discussion, Oct 3, 9:10 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 910 PM EDT SUN OCT 3 2004 .UPDATE... ...WILL ISSUE DENSE FOG ADVISORY TONIGHT FOR WESTERN 2/3 OF CWA... MAIN CONCERN AGAIN TONIGHT IS DENSE FOG. IN-HOUSE FOG PREDICTOR INDICATES THAT THE AIRMASS REMAINS QUITE STAGNANT...FAVORING WIDESPREAD LIFR CONDITIONS. LIKE LAST NIGHT...ONCE STORMS EXITED WESTERN CWA...SKIES QUICKLY SCATTERED OUT. MANY LOCATIONS ARE ALREADY REPORTING VISIBILITIES 1 TO 3 MILES IN THIS REGION. ALTHOUGH MID-LEVEL VORT MAX PASSAGE IS GENERATING PATCHY CLOUDINESS...EXPECT SKIES TO REMAIN MOSTLY CLEAR...ESPECIALLY OVER WESTERN 2/3 OF CWA. WILL ISSUE A DENSE FOG ADVISORY BASICALLY FROM I-85 WEST. OTHERWISE...LATEST RADAR TRENDS HAVE BEEN FOR SHOWERS TO DISSIPATE AS THEY DRIFT INTO WESTERN CWA. ANY SHOWERS THAT DO NOT MANAGE TO HOLD TOGETHER SHOULD BE LESS THAN ISOLATED. WILL REMOVE ALL POPS AND HANDLE ANY PESKY SHOWER WITH NOWCASTS. TEMPERATURES LOOK GOOD HOWEVER DEWPOINTS ARE RUNNING TOO COOL COMPARED TO REALITY. WILL ADJUST. && .PREV DISCUSSION (TONIGHT THROUGH TUESDAY)... THROUGH TONIGHT: BAND OF CONVECTION... POWERED BY UPPER DIVERGENCE AHEAD OF THE MID LEVEL VORT MAX OVER THE NC MOUNTAINS... WILL PUSH ACROSS THE SOUTHERN AND CENTRAL CWA LATE THIS AFTERNOON THROUGH EARLY EVENING. EXPECT A GRADUAL CLEARING OF THE MID AND HIGH CLOUDINESS IN THE WAKE OF THIS SYSTEM OVERNIGHT... ALTHOUGH THE VERY LIGHT WINDS FROM THE SURFACE UP THROUGH 925 MB AND THE PRESENCE OF LOW LEVEL MOISTURE WILL LIKELY LEAD TO PATCHY LOW CLOUDS AND FOG. ANOTHER WILDCARD IS THE STRATOCU OVER NE NC INTO ERN VA/DELMARVA... SINCE NORTHEAST FLOW MAY NOT BE STRONG ENOUGH TO WORK THIS MOIST LAYER DOWN INTO THE AREA. WILL KEEP SKIES PARTLY CLOUDY TONIGHT. GIVEN THE CURRENT DEWPOINTS AND MINIMAL (IF ANY) DROPOFF EXPECTED OVERNIGHT... LOWS WILL BE ON THE HIGH SIDE OF MOS GUIDANCE... 55-61. MON/TUE: PASSAGE OF THE 850 MB TROUGH LATE TONIGHT AND ENSUING NW FLOW SHOULD HELP EJECT MOST LOW LEVEL CLOUDINESS ON MONDAY... AND CONSIDERABLE SUNSHINE IS ANTICIPATED OVER THE AREA... HOWEVER THE LINGERING TAIL OF THE UPPER JET MAY ALLOW HIGH LEVEL CONVECTIVE BLOWOFF CLOUDINESS FROM TX/OK/AR TO SPREAD IN. WITH THICKNESSES HARDLY BUDGING... EXPECT WARM HIGHS IN THE MID 70S TO NEAR 80. MINOR PERTURBATIONS WILL CONTINUE MOVING THROUGH THE TROUGH THROUGH TUE... THEN THE UPPER JET FINALLY BEGINS TO EASE SOUTHWARD AS THE REINFORCING FRONT DROPS THROUGH. WITH THE COOL SURFACE HIGH FINALLY ABLE TO WORK IN FROM THE NORTH... THICKNESSES DECLINE DURING THE DAY AND A CONSENSUS OF MOS GUIDANCE... IN THE UPPER 60S TO LOWER 70S... LOOKS REASONABLE FOR TUE HIGHS. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... THE LAST OF THE VORT AXES DROPS THROUGH NC AND THE TROUGH BASE SHIFTS OFFSHORE TUE NIGHT. THE SURFACE HIGH CONTINUES TO BUILD OVER THE STATE WITH VERY DRY AIR AND SLIGHTLY BELOW NORMAL TEMPS FOR WED... WHICH MODERATE ON THU. WHILE THE DEGREE OF SURFACE CYCLONE DEVELOPMENT OFF THE TX/LA COAST IS STILL VERY MUCH IN QUESTION... A RETURN TO 80+ KT UPPER LEVEL JETTING OVERHEAD SHOULD SWEEP IN SOME HIGH CONVECTIVE DEBRIS BY FRI & WILL INCREASE SKY COVER TO PARTLY CLOUDY. THEN THE GFS DIGS A CLOSED MID LEVEL LOW OFF THE CANADIAN MARITIMES OVER THE WEEKEND WHILE RIDGING BUILDS OVER THE SOUTHEAST... AND THIS SHOULD ENSURE CONTINUED DRY WEATHER WITH MOSTLY CLEAR SKIES AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPS SAT. PREFER THIS SOLUTION TO THE ECMWF WHICH INSTEAD KICKS THE UPPER LOW EAST AND DIGS A NEW LOW/TROUGH OVER THE EASTERN U.S.... CONTRARY ALSO TO THE UKMET. THE UKMET HAS A DEEPER/FASTER SOUTHERN PLAINS TROUGH RESULTING IN GOOD RETURN FLOW BY SAT... BUT THIS LOOKS TOO FAST & PREFER THE OP GFS & GFS ENSEMBLE MEAN WHICH STAY DRY AND SEASONABLE. DRY BACKDOOR FRONT SUN MAY KNOCK TEMPS BACK A DEGREE OR TWO FOR SUN. && .AVIATION... SHOULD SEE SOME FOG TONIGHT WITH LOW CLOUDS BELOW 1000 FEET BUT WILL KEEP CEILINGS OUT OF THE TONIGHT FORECAST. PASSAGE OF VORTICITY CENTER EARLY TONIGHT IN THE WEST ALONG WITH SUNSET SHOULD REMOVE CEILINGS THERE AND IN THE EAST BEFORE MIDNIGHT. DOES NOT LOOK LIKE THERE WILL BE SIGNIFICANT ADVECTION OF CLOUDS OR MOISTURE FROM THE NORTHEAST. WITH FLOW FROM THE NORTHEAST AND SOME MOISTURE PERSISTING ALL THE WAY UP TO TEN THOUSAND FEET... WILL NOT TAKE VISIBILITIES AS LOW AS THIS MORNING. CONFIDENCE NOT TOO HIGH HOWEVER. A FEW CUMULUS BEFORE NOON MONDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && UPDATED BY...CBL
Hazardous weather outlook, Oct 3, 5:59 AM EDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 559 AM EDT SUN OCT 3 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-040958- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 559 AM EDT SUN OCT 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Oct 3, 4:02 PM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 402 PM EDT SUN OCT 3 2004 NCZ075-076-032130- LEE NC-MOORE NC- 402 PM EDT SUN OCT 3 2004 ...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LEE AND MOORE COUNTIES THROUGH 530 PM EDT... SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE EAST ACROSS MOORE COUNTY AND INTO LEE COUNTY BY 530 PM. THE THUNDERSTORMS WILL BE NEAR EAGLE SPRINGS AROUND 420 PM EDT...SEVEN LAKES AROUND 430 PM EDT...CARTHAGE AROUND 455 PM EDT...CAMERON AROUND 520 PM EDT...LEMON SPRINGS AROUND 525 PM EDT. GUSTY WINDS TO 30 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. GOLFERS IN THE PINEHURST AREA ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING FROM THESE STORMS. DONT WAIT UNTIL RAIN BEGINS TO TAKE SHELTER FROM AN APPROACHING STORM. REMEMBER...LIGHTNING HAS BEEN KNOWN TO STRIKE UP TO 20 MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF AN APPROACHING LIGHTNING STORM OR WHEN THUNDER IS HEARD. DGS
Special weather statement, Oct 3, 9:53 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 953 PM EDT SUN OCT 3 2004 NCZ023>025-040-041-040300- ALAMANCE NC-CHATHAM NC-DURHAM NC-ORANGE NC-WAKE NC- 953 PM EDT SUN OCT 3 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF ORANGE...DURHAM...AND WAKE COUNTY THROUGH 1100 PM... AT 953 PM EDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS DEVELOPING OVER THE TRIANGLE AREA. A THUNDERSTORM OVER SOUTHERN DURHAM COUNTY IS PRODUCING HEAVY RAIN...LIGHTNING STRIKES...AND NICKEL SIZED HAIL OVER INTERSTATE 40 NEAR DURHAM. THIS STORM IS MOVE SLOWLY EAST SOUTHEAST AND MAY AFFECT NORTHWESTERN WAKE COUNTY BETWEEN 10 AND 11 PM. OTHER THUNDERSTORMS WERE DEVELOPING OVER SOUTHERN ORANGE COUNTY. VERY HEAVY RAIN...WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. SGY
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.